Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 75, NWS Sioux Falls, SD

June 24, 2015Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2015, 12:37 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2015, 12:37 PM CDT (17:37 UTC)
Expired
Jun 24, 2015, 1:15 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS53 KFSD 241737
SVRFSD
IAC093-193-241815-
/O.NEW.KFSD.SV.W.0075.150624T1737Z-150624T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 PM CDT WED JUN 24 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WOODBURY COUNTY IN WEST CENTRAL IOWA...
  IDA COUNTY IN WEST CENTRAL IOWA...

* UNTIL 115 PM CDT

* AT 1237 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DANBURY...
  OR 10 MILES SOUTHWEST OF IDA GROVE...MOVING EAST AT 60 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  IDA GROVE AROUND 1250 PM CDT.
  ARTHUR AROUND 1255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4234 9586 4247 9533 4221 9533 4221 9587
TIME...MOT...LOC 1737Z 249DEG 53KT 4225 9563 

HAIL...0.75IN
WIND...70MPH
 
$$

WEISSER
2 follow-up statements
106 
WWUS53 KFSD 241753
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 PM CDT WED JUN 24 2015

IAC093-193-241815-
/O.CON.KFSD.SV.W.0075.000000T0000Z-150624T1815Z/
WOODBURY IA-IDA IA-
1253 PM CDT WED JUN 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHEASTERN WOODBURY AND IDA COUNTIES...

AT 1253 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ODEBOLT...OR
9 MILES SOUTHEAST OF IDA GROVE...MOVING EAST AT 65 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN WOODBURY AND IDA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4234 9586 4247 9533 4221 9533 4221 9587
TIME...MOT...LOC 1753Z 258DEG 57KT 4227 9531 

HAIL...0.75IN
WIND...70MPH
 
$$

WEISSER
601 
WWUS53 KFSD 241814
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
114 PM CDT WED JUN 24 2015

IAC093-193-241823-
/O.EXP.KFSD.SV.W.0075.000000T0000Z-150624T1815Z/
WOODBURY IA-IDA IA-
114 PM CDT WED JUN 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODBURY AND IDA
COUNTIES WILL EXPIRE AT 115 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY EAST 
TO SOUTHEAST WINDS TO 45 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM THROUGH ABOUT 300 PM CDT.

LAT...LON 4234 9586 4247 9533 4221 9533 4221 9587
TIME...MOT...LOC 1812Z 249DEG 53KT 4227 9531 

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:13 AM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Jun 24, 6:13 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 AM CDT WED JUN 24 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 401 AM CDT WED JUN 24 2015

EARLY THIS MORNING...SCATTERED ELEVATED CONVECTION CONTINUES ACROSS
PORTIONS OF FAR SOUTHEAST SD...EASTERN NE...AND NORTHWEST IOWA...AS
RATHER STRONG ISENTROPIC LIFT PERSISTS. FURTHER WEST...WEAK
SHORTWAVE ENERGY EJECTING INTO THE WESTERN PLAINS HAS DEVELOPED A
FAIRLY SUBSTANCIAL CLUSTER OF CONVECTION NEAR THE BLACK HILLS. THE
PRIMARY CONCERNS TODAY WILL BE WITH CONVECTION CHANCES LATER THIS
AFTERNOON AND EVENING.

THROUGH THIS MORNING...ONGOING ISENTROPIC LIFT WILL CONTINUE TO
PRODUCE SCATTERED THUNDERSTORMS...MAINLY OVER OUT SOUTHEASTERN
COUNTIES. JUST ENOUGH ELEVATED INSTABILITY AND SHEAR TO ALLOW SOME
ROTATION IN THESE STORMS...OWING TO A RISK OF MARGINAL SVR HAIL
THROUGH DAYBREAK. THIS ACTIVITY IS EXPECTED TO DIMINISH AS THE LLJ
VEERS OFF BY DAYBREAK. FURTHER WEST...SHORT TERM MODELS HAVE
STRUGGLED RESOLVING THIS WEAK CONVECTIVELY DRIVEN WAVE.  LATEST
THOUGHTS ARE THAT THIS WAVE MAY CONTINUE TO TRACK SOUTHEAST ALONG
ELEVATED INSTABILITY GRADIENT BRINGING INCREASING CLOUD COVER AND
STRATIFORM CONVECTION IN AREAS MAINLY WEST OF THE JAMES RIVER AND
INTO THE MO RIVER VALLEY BY MID-LATE MORNING. IF THIS CONVECTION
BRINGS MORE SUBSTANCIAL CLOUD COVER...IT COULD FURTHER REINFORCE
WARM LAYER ALOFT.

BY THIS AFTERNOON...NAM REMAINS THE MOST BULLISH MODEL...PULLING A
LARGE DEGREE OF ELEVATED INSTABILITY NORTHWARD...WHILE BACKING LOW-
LVL FLOW SIGNIFICANTLY FURTHER WEST THAN OTHER MODEL GUIDANCE. OTHER
CAMS SUGGEST A MORE VEERED LOW-LVL PROFILE...AND CONTINUED
PERSISTENCE OF A STOUT EML AT 750:700MB WHICH INHIBITS CONVECTIVE
REDEVELOPMENT FOR AREAS WEST OF THE JAMES RIVER. SFC WARM FRONT IS
EXPECTED TO REMAINS SOUTH OF THE CWA THIS AFTERNOON...WHICH SHOULD
FOCUS THE MOST SIGNIFICANT SVR POTENTIAL S AND SE OF THE CWA. THE
HIGHEST CONVECTION CHANCE SHOULD HOLD OFF UNTIL LATE THIS AFTERNOON
AND EARLY THIS EVENING...AS A SECONDARY WAVE...CURRENTLY SITTING
OVER MONTANA...DROPS INTO THE DAKOTAS.  COULD SEE SCATTERED ELEVATED
STORMS FORM PRIMARILY IN THE TRI-STATE AREA AFTER 5PM. IF I HAD TO
DELINEATE A LINE OF CONCERN...IT WOULD BE FOCUSED FROM YANKTON TO
SPENCER SOUTHEAST.  LARGE HAIL AND LOCALLY DAMAGING WINDS WOULD BE
THE MAIN RISKS. FURTHER WEST...LESS CERTAINTY ABOUT CONVECTION IN
GENERAL PERSISTS.  STRONGER EML...LESS FOCUS FOR CONVECTION...AND
LACK OF INSTABILITY REALLY PUTS A DAMPER ON THE SEVERE CHANCES LATER
TODAY.  WOULD NOT RULE AN ISOLATED STORM OUT...BUT FEEL THAT POPS
WILL REMAIN ON THE LOWER END. DRIER AIR WILL FILTER INTO THE REGION
OVERNIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 401 AM CDT WED JUN 24 2015

THURSDAY SHOULD START OFF RELATIVELY QUIET WITH SURFACE HIGH
PRESSURE BUILDING IN.  A SERIES OF SHORT WAVES ARE EXPECTED TO TRACK
ACROSS THE AREA BEGINNING INT THE AFTERNOON AND CONTINUING INTO
FRIDAY.

WHILE PRECIPITABLE WATER WILL BE SLIGHTLY HIGHER THAN NORMAL AROUND
1.3-1.4 INCHES...THE BIGGER CONCERN WILL BE THE LACK OF STEERING
WINDS ALOFT RESULTING IN VERY SLOW MOVING STORMS. CORFIDI VECTORS
ARE QUITE SMALL...SUGGESTING THE POTENTIAL FOR MODERATE-HEAVY RAIN
ANYWHERE STORMS ARE ABLE TO DEVELOP.  WILL NEED TO WATCH THIS TIME
FRAME FOR TRAINING AND THE POTENTIAL FOR LOCALIZED FLOODING.

DRIER AND WARMER CONDITIONS ARE EXPECTED THROUGH THE WEEKEND AS
UPPER LEVEL RIDGE ACROSS THE WEST COAST CONTINUES TO BUILD.  THERE
ARE A FEW DISTURBANCES THAT DROP DOWN IN THE NORTHERLY FLOW...BUT
ARE MAINLY FOCUSED EAST OF THE AREA SO FOR NOW HAVE CLIMATOLOGY OR
JUST SLIGHTLY BELOW POPS.  IN GENERAL...LOOKS TO BE FAIRLY DRY START
TO NEXT WEEK WITH THE UPPER RIDGE DOMINATING. A FEW SHORT WAVES TRY
TO WORK AROUND THE RIDGE MID WEEK NEXT WEEK...THOUGH THE TIMING IS
INCONSISTENT AT THIS POINT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 610 AM CDT WED JUN 24 2015

STRATIFORM REGION OF MCS WILL SLIDE EASTWARD THIS MORNING...AND
MAY CAST AN OVERCAST MID-LVL CLOUD DECK FOR MUCH OF THE DAY OVER
THE TERMINALS. LIGHT RAIN MAY IMPACT KHON THIS MORNING...BUT
SHOULD WEAKEN BEFORE REACHING FSD/SUX. IF IT DOES REACH THE I-29
CORRIDOR...ANY IMPACT WOULD BE MINIMAL.

CONVECTION CHANCES LATER TODAY APPEAR UNFOCUSED...SO WILL NOT
INCLUDE AT KHON/FSD. SLIGHTLY BETTER CHANCES AT KSUX...BUT BEST
FORCING MAY STILL RESIDE EAST OF THE TERMINAL. IF ANY STORMS DO
DEVELOP...BRIEF REDUCTIONS IN CEILINGS/VIS ARE POSSIBLE...BUT ANY
EXTENDED REDUCTIONS WOULD NOT BE LIKELY. MOST LIKELY TIMING FOR
ANY DEVELOPMENT WILL BE FROM 22-02Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...DUX
LONG TERM...
AVIATION...DUX
Hazardous weather outlook, Jun 24, 7:30 AM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 AM CDT WED JUN 24 2015

MNZ071-072-080-081-097-098-SDZ038>040-050-052>069-250930-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE-
KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-
730 AM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND EMBEDDED THUNDERSTORMS MAY MOVE INTO AREAS WEST
OF THE JAMES RIVER THIS MORNING.  SEVERE STORMS ARE NOT EXPECTED.

WARM AIR ALOFT COULD PREVENT THUNDERSTORMS FROM DEVELOPING THIS
AFTERNOON. IF ISOLATED STORMS DEVELOP...THERE COULD BE A RISK FOR
QUARTER SIZED HAIL AND LOCALLY STRONG WINDS. ANY RISK SHOULD
DIMINISH BY SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN THURSDAY AFTERNOON AND LINGER
THROUGH FRIDAY. THE SEVERE WEATHER RISK IS LOW. THESE STORMS MAY
BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS...WHICH COULD LEAD
TO MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070-
071-250930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-DIXON-DAKOTA-CLAY SD-
UNION-
730 AM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING...BUT SEVERE
WEATHER IS NOT EXPECTED.

SCATTERED STRONG TO SEVERE STORMS MAY BE POSSIBLE BY THIS AFTERNOON
AND EVENING. THE PRIMARY RISKS WILL BE LARGE HAIL TO WALNUT SIZE AND
WINDS TO 65 MPH. HOWEVER...SHOULD A WARM FRONT LIFT NORTHWARD INTO
FAR SOUTHEAST SOUTH DAKOTA AND ADJACENT AREAS OF IOWA AND
NEBRASKA...A RISK OF AN ISOLATED TORNADO IS POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WEDNESDAY EVENING...AND MINOR FLOODING OF
POOR DRAINAGE AREAS COULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL PERSIST INTO THURSDAY NIGHT AND
FRIDAY...HOWEVER THE SEVERE WEATHER RISK IS LOW. THIS ACTIVITY MAY
HOWEVER PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO MINOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING

In the hours before

Local storm report, Jun 24, 11:17 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             EMERSON                 42.28N 96.73W
06/24/2015  E0.88 INCH       DAKOTA             NE   LAW ENFORCEMENT

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 24, 11:58 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             EMERSON                 42.28N 96.73W
06/24/2015  E0.88 INCH       DAKOTA             NE   LAW ENFORCEMENT

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Jun 24, 12:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1235 PM CDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     4 NNE HORNICK           42.28N 96.07W
06/24/2015  E50 MPH          WOODBURY           IA   TRAINED SPOTTER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.